New Mexico, 2021

Damaging Wind in New Mexico, June 19, 2021

June 19, 2021 · NWS EPZ · 1 event in 1 county or zone

A weak surface and upper level trough extended through south-central New Mexico. Surface temperatures in the lower to mid 90s with dew points around 40 contributed to weak showers and thunderstorms to develop and produce gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface and upper level trough extended through south-central New Mexico. Surface temperatures in the lower to mid 90s with dew points around 40 contributed to weak showers and thunderstorms to develop and produce gusty outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 19, 4:44 PM MST, 51 minutes earlier.

Area forecast discussion, Jun 19, 4:44 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
544 PM MDT Sat Jun 19 2021

.AVIATION...00Z TAF CYCLE
Isolated thunderstorms were continuing over the Gila Region this
evening. The storms are not expected to make it into the lowland,
but they may produce some strong and gusty outflow winds. Away
from the thunderstorms we will see light winds tonight. We will
see low end gusty winds on Sunday afternoon from the west or
northwest. We will see mainly high clouds (if any) this evening,
except near the few isolated thunderstorms. On Sunday we may see a
little more thunderstorm activity, but strong gusty winds will
still be the main threat on Sunday. Needless to say, it was hot
today, and Sunday will be a few degrees hotter. Ramp and tarmac
personnel should take all hot weather precautions.

&&

.PREV DISCUSSION...248 PM MDT Sat Jun 19 2021...

.SYNOPSIS...
Very hot temperatures will continue through Sunday. The question
is how quickly a back door front will arrive Monday afternoon,
which will determine how high the temperatures will reach from the
Rio Grande eastward. Some moisture will move into the area behind
the front as well as up from the south during the coming week,
though the amount is not impressive. A few thunderstorms will be
in the forecast. After a dip to normally hot temperatures for this
time of year Tuesday, it will heat up a few more degrees again
later in the week.

&&
01

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
A large dome of high pressure over the southwestern part of the
country remains in place. Hot and dry weather with a few isolated
thunderstorms over the Gila region and adjacent areas is expected
the rest of this afternoon. Overnight temperatures will gradually
cool but will remain on the warm side.  Sunday will be very hot with
near record temperatures in the afternoon.  An excessive heat
advisory will be in effect through Sunday afternoon with
temperatures approaching 108 degrees along the border and major
urban areas.

A passing weak upper level disturbance, day time heating, and modest
amounts of moisture will combine to develop isolated high based
thunderstorms Sunday afternoon. These storms may generate strong
wind gusts over 50 mph and blowing dust. Mountain areas will have
the best chance for spotty measurable rainfall.  Lowland areas will
see light spotty amounts in isolated areas Sunday afternoon and
early evening.

Patchy smoke will be possible tonight in areas west of the Rio
Grande as west to northwest winds develop this evening.  This will
push the smoke towards our CWA. However, south to southeast winds
persist east of the river. So, we should not have many issues in El
Paso/ Las Cruces. Anyway, we will continue to see some smoke aloft
as the upper high continues to trap the smoke in western US.

&&
04

.LONG TERM...
The center of the upper high will drop slowly southward over
Arizona Monday, insuring that west of the Rio Grande (especially
toward the AZ border) will remain very hot. Meanwhile a back door
front will come to the rescue for folks along and east of the Rio
Grande on Monday, but will it reach El Paso and Las Cruces in
time to trim a couple of degrees off the max temp? More confidence
lies in the front bringing enough cooling to keep max temps at or
just slightly above normal on Tuesday, despite the upper high
drifting eastward to lie directly overhead. Enjoy it, because as
the center of the high continues east this will lower the surface
pressure to our east and lead to more above normal temperatures by
late week. But wait...there's more. Then the upper high retreats
westward (and overhead) on its journey to the Pacific Northwest
to continue this heat into next weekend. Sigh.

How about moisture? There is a little optimism here, but not much.
Some low level moisture will ride in on the east winds behind the
back door front, and some mid level moisture will flow northward
around the back side of the upper high as it migrates eastward.
Not much moisture, but at least most of the area will have a
slight chance of a thunderstorm by Tuesday (maybe Monday evening).

&&

.FIRE WEATHER...
The upper high continues to dominate the regional weather pattern.
Therefore, hot temperatures and mostly dry weather persists.
Isolated showers and thunderstorms will be possible each afternoon
over area mountains. The exception for this afternoon will be the
Sacramento Mountains, where it will remain dry. Storms will be able
to descend towards the lowlands adjacent to the Gila during the
evening. These high base thunderstorms will be capable of producing
strong wind gusts approaching 50 mph.  Temperatures will be well
above normal this weekend as the upper high moves southwest towards
AZ from the Four Corners area.

The dome of high pressure tracks east early next week. So, it is
going to continue to be hot. However, on Monday a backdoor cold
front moves in which will cool us down to near normal by Tuesday.
Afterwards, temperatures start to rise up again as the high centers
over TX. Minimum relative humidity will be between 10 to 15% this
weekend, but the front brings some moisture which will increase RH
east of the Rio Grande on Monday and Tuesday into the 20-30% range.
Poor to fair overnight RH recoveries persist through the week.
Ventilation rates will be generally good to excellent with a few
fair to poor spots.

&&
04

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 109  80 104 /   0  10   0   0
Sierra Blanca           68 102  71  96 /   0   0  10   0
Las Cruces              71 107  74 104 /   0  20   0   0
Alamogordo              68 107  71 103 /   0  10   0   0
Cloudcroft              55  84  58  76 /   0  20  10  10
Truth or Consequences   72 107  76 102 /   0  10   0   0
Silver City             67  99  69  96 /  20  20   0  10
Deming                  70 108  74 104 /   0  10   0   0
Lordsburg               71 106  73 101 /   0   0   0   0
West El Paso Metro      77 108  82 105 /   0  10   0   0
Dell City               63 107  71  99 /   0   0  10   0
Fort Hancock            71 109  75 104 /   0   0   0   0
Loma Linda              71 101  73  95 /   0   0   0   0
Fabens                  72 109  79 105 /   0   0   0   0
Santa Teresa            71 107  77 104 /   0  10   0   0
White Sands HQ          73 107  78 103 /   0  10   0   0
Jornada Range           67 105  73 102 /   0  20   0   0
Hatch                   70 107  73 105 /   0  20   0   0
Columbus                71 107  78 104 /   0  10   0   0
Orogrande               69 106  73 102 /   0  10   0   0
Mayhill                 59  95  63  84 /   0  20  10  10
Mescalero               55  94  61  86 /   0  20   0   0
Timberon                52  92  60  84 /   0  20  10   0
Winston                 57  99  64  96 /  20  20   0  10
Hillsboro               67 102  74 100 /  10  20   0   0
Spaceport               66 105  72 101 /   0  20   0   0
Lake Roberts            54  99  62  98 /  20  20   0  10
Hurley                  65 102  68  99 /  10  20   0   0
Cliff                   62 107  60 105 /  10  10   0   0
Mule Creek              58 102  69  99 /  10  10   0   0
Faywood                 68 102  71  99 /  20  20   0   0
Animas                  71 106  71 101 /  10   0   0   0
Hachita                 71 105  72 101 /   0   0   0   0
Antelope Wells          69 104  70 101 /   0   0   0   0
Cloverdale              67  99  65  96 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until midnight MDT Sunday night for NMZ401>405-
     407>413.

     Heat Advisory from 9 AM Sunday to midnight MDT Sunday night for
     NMZ417.

TX...Heat Advisory until midnight MDT Sunday night for TXZ418-419-423.

     Heat Advisory from 9 AM Sunday to midnight MDT Sunday night for
     TXZ420>422-424.

&&

99/99/15
Hazardous weather outlook, Jun 19, 10:38 AM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1138 AM MDT Sat Jun 19 2021

NMZ404>407-409>417-TXZ418>424-201745-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1138 AM MDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

No active weather is expected this afternoon and evening. However,
very hot temperatures in excess of 100 degrees will occur this
afternoon across much of the desert lowlands and urban areas.
Temperatures will gradually cool this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record warm temperatures will occur Sunday afternoon with a
high based isolated thunderstorms possible. These storms may
produce winds in excess of 50 mph and blowing dust. Temperatures
across the desert lowlands will increase several degrees above 100
with heat advisory conditions expected.

Temperatures on Monday will be a few degrees cooler but still
well above normal with lower 100's possible across the desert
lowlands. Isolated high based thunderstorms will also occur in the
afternoon with strong wind gusts and blowing dust possible.
Thunderstorm chances will continue through Friday with spotty
rain, small hail, and strong wind gusts and blowing dust expected.
Temperatures will continue to warm above normal levels and hover
around 100 degrees for the desert lowlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>403-408-201745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
1138 AM MDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms with a dry lightning and strong wind gust
potential is expected this afternoon and early evening. Wind gusts
may exceed 50 mph near storms. Well above normal temperatures are
expected this afternoon with a gradual cool down this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance of afternoon and evening thunderstorms will continue
through the period. Rain amounts overall will be light and spotty.
Storms will have the potential to produce strong wind gusts over
50 mph and some small hail. Temperatures will be well above normal
on Sunday but will be cooler the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lundeen

The radar

The Holloman AFB radar (KHDX), 108 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sierra

When
June 19, 5:35 PM MST
Where
Sierra County, Truth Or Conseq Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.230, -107.270

The Truth or Consequences Airport reported a 62 mph gust from a likely microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968951.